Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 707, NWS Norman, OK

August 22, 2003Atoka County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 22, 2003, 3:38 PM CDT for Atoka County, Oklahoma. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 3:38 PM CDT (20:38 UTC)
Expired
Aug 22, 2003, 4:45 PM CDT
In force
67 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Atoka County, OK

The radar

The Norman radar (KTLX), 159 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 222038
SVROKC
OKC005-222145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
338 PM CDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 445 PM CDT

* AT 338 PM CDT...DOPPLER RADAR DETECTED A CLUSTER OF SEVERE 
THUNDERSTORMS FROM JUST EAST OF STRINGTOWN TO SOUTHWEST OF LANE
...MOVING WEST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE ATOKA RESERVOIR...ATOKA...CANEY...
  CHOCKIE...DAISY...LANE...MCGEE CREEK LAKE...STRINGTOWN...TUSHKA AND
  WARDVILLE

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 70 MPH ARE LIKELY.

LAT...LON 3420 9591 3458 9568 3470 9604 3421 9636

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:04 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 22, 11:04 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1104 AM CDT FRI AUG 22 2003

STORM SCALE AND MESOSCALE INFLUENCES FROM MORNING CONVECTION OVER
SOUTH CENTRAL KANSAS HAVE RESULTED IN AN ADJUSTMENT OF AFTERNOON
POPS AND MAX TEMPS OVER THE AREA. OUTFLOW BOUNDARY HAS MOVED TO NEAR
A LINE FROM NEWKIRK...TO MEDFORD...AND IS STILL MOVING SOUTHWESTWARD.
GIVEN THE PRESENCE OF A WEAK MID/UPPER LOW OVER NORTH CENTRAL
OKLAHOMA THIS MORNING...THE CAPPING INVERSION MAY REMAIN WEAK ENOUGH
FOR THIS BOUNDARY TO INITIATE NEW TSRA LATER THIS AFTERNOON. POPS
WERE EXPANDED WESTWARD TO ACCOUNT FOR THIS. MAX TEMPS ALONG AND
NORTH OF THE BOUNDARY WERE ALSO ADJUSTED DOWNWARD ABOUT 5 TO 8
DEGREES.

UPPER LOW OVER NORTHERN TEXAS HAS SUPPORTED A RATHER COOL AND MOIST
700-500 MB LAYER OVER THE SOUTHERN ONE HALF OF THE AREA. AIRMASS
WILL ADVECT WESTWARD THROUGH THE DAY AND MAY ALSO ALLOW THE CAPPING
INVERSION TO WEAKEN ENOUGH TO SUPPORT ISOLATED TSRA LATER TODAY.

JAMES

-------------------------
344 AM CDT FRI AUG 22 2003

WEAK FRONT ACROSS KANSAS THIS MORNING EXPECTED TO DRIFT SWD INTO NRN
SECS OF THE FA THIS AFTN AND TONIGHT. TEMPS EXPECTED TO BE VERY HOT AGAIN
THIS AFTN AND WITH ENHANCED LOW LVL CONVERGENCE ALONG THE FRONT WILL
INCLUDE SOME LO POPS IN THE NORTH TODAY. ANOTHER AREA OF CONCERN
WILL BE IN THE SOUTH. SOME SCT TSTSM DEVELOPED IN THE SE THURSDAY
AFTN AND WITH ELY WAVE PROGRESSING ACRS TX BENEATH THE UPR HIGH WILL
ALSO INCLUDE SOM LO POPS FOR SRN SECS THIS AFTN. WITH FNTL BNDRY
LINGERING IN THE VCNTY OF NRN OK INTO SAT WILL CONTINUE WITH THE LO
POPS THROUGH THAT TIME. NEW GFS SHOWS A SIG S/W MOVING THROUGH THE
NRN/CNTRL PLAINS MONDAY NIGHT/TUE AND DRIVING COLD FRONT SWD INTO
THE FA. WILL INTRO CHC CAT POPS FOR MONDAY NIGHT OVER ABOUT THE NWRN
THIRD OF THE FA AND THEN SPREAD CHCS SEWD TUESDAY. WILL BE CAUTIOUS
WITH THE COOLING BEHIND THE FRONT UNTIL MORE MODEL CONSISTENCY IS
EVIDENT WITH THIS FEATURE.

OKC  100   73   99   72  / 20   20   10   10
HBR  102   72  101   71  / 10   10   10   10
SPS  102   74  102   73  / 20   20   20   10
GAG  101   67  100   68  / 10   20   10   10
PNC  103   73  100   73  / 30   30   20   20
DUA  101   74   99   74  / 20   20   10   10

FORECAST ID = 02

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 22, 11:55 AM CDT, 3 hours 43 minutes before
OKZ004>048-050>052-TXZ083>090-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
THROUGH TONIGHT ACROSS PORTIONS OF NORTHERN OKLAHOMA...AS WELL AS
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. STORMS MAY BRIEFLY
APPROACH SEVERE LEVELS...HOWEVER ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

DISCUSSION...
A WEAK COLD FRONT LOCATED ACROSS SOUTHERN KANSAS THIS MORNING WILL
MOVE SOUTH INTO PORTIONS OF NORTHERN OKLAHOMA THIS AFTERNOON. THE
COMBINATION OF AFTERNOON HEATING AND CONVERGENCE ALONG THIS FRONT
MAY BE ENOUGH FOR WIDELY SCATTERED THUNDERSTORMS TO DEVELOP. ANOTHER
AREA OF POTENTIAL THUNDERSTORM DEVELOPMENT WILL BE ALONG AN OUTFLOW
BOUNDARY THAT WILL BE SITUATED NEAR A LINE FROM PERRY...TO ENID...TO
ALVA.

ISOLATED THUNDERSTORMS COULD ALSO DEVELOP ACROSS SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS THIS AFTERNOON AND EVENING IN ASSOCIATION
WITH AN UPPER LEVEL LOW MOVING WEST ACROSS TEXAS.

LARGE DIFFERENCES BETWEEN THE TEMPERATURE AND DEWPOINT IN THE LOWER
LEVELS WILL SUPPORT THE POSSIBILITY OF SOME OF THESE STORMS
PRODUCING DAMAGING WINDS. ANY STORMS THAT DEVELOP ARE EXPECTED TO
WEAKEN AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAT WILL REACH DANGEROUS LEVELS AGAIN THIS AFTERNOON OVER MUCH OF
OKLAHOMA AND NORTH TEXAS. HEAT INDICES WILL REACH THE 105 TO 110
DEGREE RANGE IN MANY AREAS. PRECAUTION SHOULD BE EXERCISED TO AVOID
HEAT RELATED HEALTH PROBLEMS. IF YOU NEED TO BE OUTSIDE...AVOID ANY
PROLONGED STRENUOUS ACTIVITY AND TAKE FREQUENT BREAKS. DRINK PLENTY
OF WATER...AVOID PROLONGED EXPOSURE TO DIRECT SUN...AND DRESS IN
LOOSE FITTING LIGHT COLORED CLOTHING. PROTECT YOUR PETS BY MAKING
SURE THEY HAVE PLENTY OF SHADE AND COOL WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS NORTHERN
OKLAHOMA...AND WESTERN NORTH TEXAS SATURDAY. THUNDERSTORM CHANCES
RETURN TO THE AREA MONDAY NIGHT AND TUESDAY AS A COLD FRONT MOVES
INTO THE AREA.

OTHER HAZARDOUS WEATHER...
CONDITIONS ARE EXPECTED TO BECOME SLIGHTLY LESS HOT OVER THE
WEEKEND...BUT AFTERNOON HEAT INDICES STILL MAY APPROACH DANGEROUS
LEVELS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

JAMES

In the hours before

Special weather statement, Aug 22, 3:14 PM CDT, 24 minutes before
OKZ048-052-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT FRI AUG 22 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND BRYAN COUNTIES.

A STRONG THUNDERSTORM WAS OVER SOUTHEAST ATOKA COUNTY...MOVING WEST
SOUTHWEST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ATOKA AND BRYAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:27 PM CDTSevere Thunderstorm WarningOUNAtoka33 min
Aug 22, 4:16 PM CDTSevere Thunderstorm WarningOUNCoal59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.